Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 16, 2021Catahoula Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Jul 16, 2021, 2:20 PM CDT for Catahoula Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Jul 16, 2021, 2:45 PM CDT
In force
25 min
Issued by
NWS Jackson, MS

County Catahoula Parish, LA

The radar

The Ft Polk radar (KPOE), 131 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS84 KJAN 161920
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
220 PM CDT Fri Jul 16 2021
 
LAZ023-024-161945-
Catahoula LA-Franklin LA-
220 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CATAHOULA AND SOUTH
CENTRAL FRANKLIN PARISHES UNTIL 245 PM CDT...

At 220 PM CDT, Meteorologists were tracking a strong thunderstorm
near Enterprise, or 20 miles northwest of Ferriday, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Catahoula
and south central Franklin Parishes, including the following
locations... Harrisonburg and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3187 9200 3199 9169 3173 9163 3173 9166
      3174 9168 3174 9170 3172 9170 3168 9201
      3179 9201
TIME...MOT...LOC 1920Z 257DEG 20KT 3183 9181 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:02 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 16, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
102 PM CDT Fri Jul 16 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
MVFR conditions are present at GWO due to RA and low ceilings.
Otherwise, other sites are maintaining VFR. Showers and
thunderstorms are developing throughout the area and could cause
all sites to undergo MVFR and IFR conditions at some point today
as TS and RA chances will begin dissipate after 00Z. MVFR
conditions may be present for GLH and GWO after 09Z Saturday
morning due to a decaying convective system from the NW. PIB and
HBG should expect IFR conditions after 08Z tomorrow due to low
stratus and patchy fog. /AJ/

&&

.DISCUSSION...
No major changes made in this morning's update. The forecast is
reflecting well with the current observations. Morning isolated
showers are beginning to diminish in southern parts of the CWA,
but we should begin to see breaks of cloud cover. This will allow
more support for thunderstorm development throughout the late
morning into the afternoon. The influence of a surface ridge to
the east of our area and a upper level trough to our west is
providing moisture and uplift into a larger portion of the CWA.
This will allow for more coverage of storms in our area than
we've been seeing this week. A moist airmass lingering from
overnight is supporting current PWATs near 2.0 inches, which could
lead to some locally heavy rainfall throughout the day. High
temperatures will top out in the lower 90s and upper 80s. /AJ/

Prior discussion below:

Today and Tonight: Early morning surface analysis had a >1020mb
ridge nosing across our southern zones from the east. This surface
ridge is progged to change very little through tonight but the mid
level ridging from the east that has been dominant since mid week
will give way to upper level troughing today. Water vapor
imagery/RAP analysis showed this upper level trough over the central
Plains but this trough will continue shifting east today and help
lead to a greater coverage of convection this afternoon and then
maintain convection across our northern zones tonight. The 00Z Fri
JAN sounding had a PWAT of 2 inches and our moist airmass will
remain in place through the period to fuel the convection. Local
radars showed light showers north of Interstate 10 already that may
help lead to an early start in our southern zones but, it will take
daytime heating to develop storms across most of our area today.
Greenwood reached 95F yesterday but most of the CWA topped out in
the lower 90s. Most sites will top out again in the lower 90s and
morning lows Saturday will be back in the lower 70s at most
locations. /22/

Saturday through next Thursday...A trough will be in the process of
swinging east into the Lower Mississippi River Valley as we begin
the weekend.  This troughing pattern will remain present across the
region throughout the remainder of the forecast period.  A cold
front will accompany this trough. However, it still appears the
front will struggle to progress far enough south in clearing the
CWA.  It currently looks to stall, and washout over the area during
the middle of the work week.

This will continue to spell warm and humid conditions across the
forecast area throughout the entire forecast period. Highs each
afternoon will generally range from the mid 80s to around 90 through
a good portion of the period.  Convection will have a large bearing
on these temperatures each afternoon. Thus potentially keeping them
lower as convection develops during peak heating hours. The
aforementioned increased troughing and front over the CWA, will
likewise result in higher rain chances over the weekend and into
next week.

The overall threat for severe storms is currently quite low through
the forecast period.  However, the potential for wet microbursts
will be assessed on a daily basis through the period, potentially
resulting in at least an isolated severe storm or two not being out
of the question each afternoon.  With ample moisture over the area
though, heavy downpours will accompany any convection. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  73  90  73 /  66  22  79  39
Meridian      91  72  90  71 /  59  31  74  36
Vicksburg     91  74  90  74 /  59  28  72  39
Hattiesburg   89  73  90  73 /  64  26  79  18
Natchez       89  72  90  73 /  58  35  72  24
Greenville    91  73  88  72 /  61  45  82  56
Greenwood     91  72  89  71 /  56  41  84  58

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

AJ
Hazardous weather outlook, Jul 16, 4:00 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
400 AM CDT Fri Jul 16 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
400 AM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 16, 11:27 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
1127 AM CDT Fri Jul 16 2021

MSZ050-161715-
Scott MS-
1127 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTT COUNTY UNTIL 1215
PM CDT...

At 1127 AM CDT, Meteorologists were tracking a strong thunderstorm
near Pulaski, or 7 miles south of Morton, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pulaski around 1140 AM CDT.
  Homewood around 1200 PM CDT.
  Forest around 1210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 8973 3236 8973 3241 8943 3222 8940
TIME...MOT...LOC 1627Z 260DEG 14KT 3225 8966

JC
Special weather statement, Jul 16, 1:30 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT Fri Jul 16 2021

MSZ056-161915-
Smith MS-
130 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMITH COUNTY UNTIL
215 PM CDT...

At 129 PM CDT, Meteorologists were tracking a strong thunderstorm
over Taylorsville, or 9 miles west of Stringer, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Smith
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 8948 3190 8955 3203 8932 3180 8932
TIME...MOT...LOC 1829Z 240DEG 7KT 3186 8943

JC
Special weather statement, Jul 16, 1:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
158 PM CDT Fri Jul 16 2021

MSZ029-030-033-161930-
Oktibbeha MS-Clay MS-Webster MS-
158 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA...
NORTHEASTERN WEBSTER AND WESTERN CLAY COUNTIES UNTIL 230 PM CDT...

At 157 PM CDT, Meteorologists were tracking a strong thunderstorm
near Cumberland, or 7 miles southwest of Montpelier, moving north at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Montpelier around 210 PM CDT.

Other locations impacted by this storm include Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8896 3351 8909 3353 8909 3353 8915
      3355 8920 3374 8915 3374 8904 3375 8903
      3376 8893 3381 8893 3381 8881
TIME...MOT...LOC 1857Z 199DEG 22KT 3366 8905

JC
Special weather statement, Jul 16, 2:15 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
215 PM CDT Fri Jul 16 2021

LAZ008-009-015-016-162000-
Madison LA-Richland LA-East Carroll LA-West Carroll LA-
215 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTHWESTERN MADISON...NORTHEASTERN RICHLAND AND SOUTHWESTERN WEST
CARROLL PARISHES UNTIL 300 PM CDT...

At 215 PM CDT, Meteorologists were tracking a strong thunderstorm
near Warden, or 15 miles northeast of Rayville, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Monticello around 235 PM CDT.

Other locations impacted by this storm include Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3245 9168 3265 9161 3270 9128 3242 9133
TIME...MOT...LOC 1915Z 257DEG 20KT 3257 9153

TW
Special weather statement, Jul 16, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
220 PM CDT Fri Jul 16 2021

LAZ023-024-161945-
Catahoula LA-Franklin LA-
220 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CATAHOULA AND SOUTH
CENTRAL FRANKLIN PARISHES UNTIL 245 PM CDT...

At 220 PM CDT, Meteorologists were tracking a strong thunderstorm
near Enterprise, or 20 miles northwest of Ferriday, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Catahoula
and south central Franklin Parishes, including the following
locations... Harrisonburg and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3187 9200 3199 9169 3173 9163 3173 9166
      3174 9168 3174 9170 3172 9170 3168 9201
      3179 9201
TIME...MOT...LOC 1920Z 257DEG 20KT 3183 9181

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:19 AM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith32 min
Jul 16, 11:27 AM CDTSpecial Weather StatementJANScott48 min
Jul 16, 1:30 PM CDTSpecial Weather StatementJANSmith45 min
Jul 16, 1:58 PM CDTSpecial Weather StatementJANClay32 min
Jul 16, 2:22 PM CDTSpecial Weather StatementJANLeflore53 min
Jul 16, 2:27 PM CDTSpecial Weather StatementJANLowndes33 min
Jul 16, 2:34 PM CDTSpecial Weather StatementJANHinds26 min
Jul 16, 2:37 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha38 min
Jul 16, 2:43 PM CDTSpecial Weather StatementJANYazoo32 min
Jul 16, 2:46 PM CDTSpecial Weather StatementJANClay14 min
Jul 16, 2:54 PM CDTSpecial Weather StatementJANHinds36 min
Jul 16, 2:58 PM CDTSpecial Weather StatementJANHinds32 min
Jul 16, 3:02 PM CDTSpecial Weather StatementJANLowndes43 min
Jul 16, 3:22 PM CDTSpecial Weather StatementJANLowndes38 min
Jul 16, 3:25 PM CDTSpecial Weather StatementJANHinds35 min
Jul 16, 3:38 PM CDTSpecial Weather StatementJANFranklin, Jefferson52 min
Jul 16, 3:43 PM CDTSpecial Weather StatementJANLowndes47 min
Jul 16, 3:45 PM CDTSpecial Weather StatementJANCopiah30 min
Jul 16, 3:46 PM CDTSpecial Weather StatementJANNoxubee29 min
Jul 16, 3:58 PM CDTSpecial Weather StatementJANClaiborne47 min
Jul 16, 4:00 PM CDTSpecial Weather StatementJANLincoln45 min
Jul 16, 4:12 PM CDTSpecial Weather StatementJANRankin33 min
Jul 16, 4:14 PM CDTSpecial Weather StatementJANLowndes31 min
Jul 16, 4:20 PM CDTFlash Flood WarningJANHinds, Madison, Rankin2 hr
Jul 16, 4:32 PM CDTSpecial Weather StatementJANCopiah28 min
Jul 16, 2:15 PM CDTSpecial Weather StatementJANWest Carroll45 min
Jul 16, 3:00 PM CDTSpecial Weather StatementJANEast Carroll30 min
Jul 16, 4:49 PM CDTSpecial Weather StatementJANChicot41 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.